Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 25, 2020, 2:47 AM CDT for Adams County, Juneau County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2020, 2:47 AM CDT (07:47 UTC)
- Expired
- Aug 25, 2020, 3:15 AM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, WI, Juneau County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.3
The text
As transmitted.
489
WUUS53 KARX 250747
SVRARX
WIC001-057-250830-
/O.NEW.KARX.SV.W.0089.200825T0747Z-200825T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
247 AM CDT Tue Aug 25 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
North central Juneau County in central Wisconsin...
Northern Adams County in central Wisconsin...
* Until 330 AM CDT.
* At 247 AM CDT, a severe thunderstorm was located over Babcock, or
15 miles southwest of Wisconsin Rapids, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
New Rome around 305 AM CDT.
Other locations impacted by this severe thunderstorm include New
Miner, Lake Arrowhead, Colburn, Highways 13 And 21, County Roads G
And O, County Roads G And M and The Colburn Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4425 9031 4425 8960 4392 8960
TIME...MOT...LOC 0747Z 299DEG 41KT 4430 9013
HAIL...1.00IN
WIND...60MPH
$$
NMB1 follow-up statement
811
WWUS53 KARX 250815
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
315 AM CDT Tue Aug 25 2020
WIC001-057-250825-
/O.CAN.KARX.SV.W.0089.000000T0000Z-200825T0830Z/
Juneau WI-Adams WI-
315 AM CDT Tue Aug 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUNEAU AND
NORTHERN ADAMS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4425 9031 4425 8960 4392 8960
TIME...MOT...LOC 0813Z 299DEG 41KT 4414 8973
$$
NMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 12:43 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 25, 12:43 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1243 AM CDT Tue Aug 25 2020 .SHORT TERM...(This evening through Tuesday) Issued at 242 PM CDT Mon Aug 24 2020 Morning clouds/convection have delayed warm up and kept dewpoints a tad lower early this afternoon, but behind the clouds temperatures are recovering quickly into the mid 80s. Still thinking low to mid 90s look possible over much of the area south of I-94 by this evening, though heat advisory threshold may only be marginally met in a few locations. Main focus for the short term is on severe storm potential this afternoon into overnight. Given the delayed onset of greater heating, instability has not had time to recover much yet per SPC Mesoscale Analysis. Still thinking higher CAPE will build into the area as the afternoon wears on, and with moisture transport beginning to increase into southeast MN/western WI later this afternoon, will have to watch out for any isolated storms that might develop near a boundary/convectively altered warm front draped across southeast MN and tap into the higher instability air during peak heating. Confidence is still somewhat low in whether this will occur, but the ARW/NMM do show some more robust echoes developing in their model reflectivity fields. Deep shear is progged to be rather marginal during the afternoon, but storms would have potential for damaging winds/large hail given steep mid/low level lapse rates, and potentially an isolated tornado risk if a supercell or two can develop and become surface based. Focus then turns to later this evening into tonight, as model guidance suggests increasing moisture transport, in addition to strong warm air advection and frontogenesis, fire off storms mainly north of the front (along and north of I-94 in the latest trends). 0- 6 km shear is greatest along and north of the front at 30-40 kts, with steep lapse rates of 7-8 C/km in the mid-levels and 0-3 km shear exceeding 30 kts supportive of a large hail and perhaps a damaging wind threat. Boundary layer stabilization and decreasing instability should help keep things more elevated tonight and mitigate isolated tornado risk, but might still have to keep an eye on the region of overlap between strong low-level shear and deep shear along the frontal zone, though most convection should be displaced north of this and the chance appears low. Not to be overlooked is the potential for heavy rainfall and potentially flash flooding as well with these storms. Convection allowing models are fairly progressive, but given moisture transport into a boundary, pooling of precipitable water values near 2 inches, and warm cloud depths exceeding 4000 meters, potential is there for flash flooding if storms train over the same areas. As moisture transport shifts eastward and instability weakens early Tuesday morning, storms should also shift eastward and weaken, diminishing the severe and heavy rain threats. There is suggestion that the frontal boundary lingers along I-94, so will have to watch out for possible isolated afternoon storm redevelopment along and north of this feature. It's unclear how much instability will be present in this area, but given 0-6 km shear of over 30 kts and steep lapse rates, a few storms could be strong with gusty winds and hail, as well as locally heavy rainfall in the continued moist environment. Farther south, capping looks to remain in place thanks to warm air aloft, but this will allow temperatures to climb once again into the upper 80s to low 90s for many, with heat indices once again in the mid to upper 90s. .LONG TERM...(Tuesday night through Monday) Issued at 242 PM CDT Mon Aug 24 2020 The forecast details for the middle part of the week will revolve around the position of the upper level ridge and the path of the short wave troughs that are expected to run along the northern periphery of the ridge. Because the day to day location of convection can be highly influenced by where the surface boundaries end up, any resulting outflow boundaries and MCV's that form, the overall confidence on where the rain will be is somewhat low. Right now, it looks like another round of convection should develop Tuesday night and continue into Wednesday with another wave topping the ridge. Current indications are that this should primarily be across northern Wisconsin and may be just close enough for some small rain chances across the far northern sections of the forecast area. The next best chance for widespread rains continues to look to be Thursday night into Friday morning. However, the models continue to be at odds on how strong the short wave trough may be and the track it could take but do remain consistent within themselves with their solutions. The 24.12Z ECMWF is weaker with the short wave trough and tracks it across northern Wisconsin. The 24.12Z GFS continues to be stronger and farther south, closer to the Interstate 90 corridor. The 24.12Z Canadian looks to be more similar to the ECMWF than the GFS. If the GFS is correct, there could be a severe threat with a CAPE pool of maybe 1500 J/kg along and south of a boundary in the Interstate 90 corridor and deep layer shear approaching 40 knots along and north of the boundary. Again, something that will need to be watch given rather low confidence in any one model solution at this time. Once this system moves past the area, the upcoming weekend looks to start out dry as the upper level ridge may temporarily try to build back over the Upper Midwest. However, this does not look to last long as the rain chances may return for the end of the weekend as the pattern of short wave troughs coming over the ridge returns. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1234 AM CDT Tue Aug 25 2020 VFR conditions are expected at the TAF sites through the period. A broken line of storms has developed, stretching from northwest WI to south-central WI. This convection is expected to largely remain northeast of the TAF sites, but can't rule out an isolated shower or storm near LSE towards daybreak. The likelihood is low for anything impacting the airfield, so have just continued with VCTS for a few hours. Winds just above the surface look to remain too breezy to allow any fog to impact either TAF site through daybreak, so quiet weather looks to be on tap for the rest of the period. A front sitting overhead will provide variable wind direction through around daybreak, with winds then primarily from SE to SW during the day Tuesday around 10 knots or less. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lee LONG TERM...04 AVIATION...Kurz
Hazardous weather outlook, Aug 24, 4:26 AM CDT, 22 hours 21 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 426 AM CDT Mon Aug 24 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 426 AM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Heat indices in the 95 to 105 range are expected this afternoon into this evening. A Heat Advisory is in effect from Noon today until 8 pm this evening along and south of I-94. Thunderstorms are expected this evening and overnight mainly north of I-90. These storms could become severe with damaging winds and large hail. An isolated tornado cannot be ruled out. In addition, heavy rainfall with localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off thunderstorms chances will be seen Tuesday through Wednesday mainly north of I-94. A few of these storms could be on the strong side Tuesday afternoon and evening. Additional storms will be possible across the entire area Thursday into Friday. However, it is too early to determine if storms will be severe or not. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this evening into tonight near and north of Interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
In the hours before
Special weather statement, Aug 24, 9:15 PM CDT, 5 hours 32 minutes before
Special Weather Statement National Weather Service La Crosse WI 915 PM CDT Mon Aug 24 2020 WIZ043-044-250315- Juneau-Adams- 915 PM CDT Mon Aug 24 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JUNEAU AND NORTHERN ADAMS COUNTIES... At 913 PM CDT, strong thunderstorms were clustered near Babcock, or 10 miles southwest of Wisconsin Rapids, moving southeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Necedah, New Rome, Strongs Prairie, Big Flats, Colburn, Finley, New Miner, Lake Sherwood, Petenwell Dam, Arkdale, Lake Arrowhead, and Mather. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4402 8960 4403 9031 4425 9031 4425 8960 TIME...MOT...LOC 0213Z 333DEG 28KT 4433 9002 Peters
Special weather statement, Aug 24, 11:31 PM CDT, 3 hours 16 minutes before
Special Weather Statement National Weather Service La Crosse WI 1131 PM CDT Mon Aug 24 2020 WIZ029-034-250515- Jackson-Clark- 1131 PM CDT Mon Aug 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK AND EAST CENTRAL JACKSON COUNTIES... At 1131 PM CDT, a strong thunderstorm was located 10 miles west of Babcock, or 19 miles southeast of Neillsville, moving east at 35 mph. Winds in excess of 40 mph and small hail are possible with this storm. Locations impacted include... City Point and Pray. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4432 9055 4446 9048 4444 9032 4425 9032 TIME...MOT...LOC 0431Z 290DEG 28KT 4435 9032 NMB
Special weather statement, Aug 25, 12:02 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1202 AM CDT Tue Aug 25 2020
WIZ043-250545-
Juneau-
1202 AM CDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUNEAU COUNTY...
At 1202 AM CDT, a strong thunderstorm was located near Babcock, or 19
miles southwest of Wisconsin Rapids, moving southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Finley, New Miner, Meadow Valley and The Meadow Valley Flowage.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4422 8993 4420 8991 4419 8993 4418 8990
4418 8993 4415 8993 4416 8994 4417 8997
4414 8997 4412 9000 4424 9031 4425 9031
4425 8991 4423 8989
TIME...MOT...LOC 0502Z 294DEG 22KT 4426 9018
PetersSpecial weather statement, Aug 25, 12:48 AM CDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service La Crosse WI 1248 AM CDT Tue Aug 25 2020 WIZ043-044-250630- Juneau-Adams- 1248 AM CDT Tue Aug 25 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JUNEAU AND ADAMS COUNTIES... At 1245 AM CDT, strong thunderstorms were clustered across northern Juneau and Adams counties, moving southeast at 50 mph. Winds in excess of 30 mph and small hail are possible with this storm. Locations impacted include... Friendship, Adams, Necedah, Dellwood, New Rome, Strongs Prairie, Big Flats, Colburn, Finley, New Miner, The Meadow Valley Flowage, Lake Sherwood, The Preston Cliffs, and Grand Marsh. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4413 9031 4425 9031 4425 8960 4376 8960 TIME...MOT...LOC 0545Z 301DEG 44KT 4413 9004 Peters
Special weather statement, Aug 25, 1:24 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
124 AM CDT Tue Aug 25 2020
WIZ029-034-250700-
Jackson-Clark-
124 AM CDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK AND EAST
CENTRAL JACKSON COUNTIES...
At 123 AM CDT, a strong thunderstorm was located near Shortville, or
7 miles south of Neillsville, moving southeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
City Point, Ballard Road And Pray Avenue, The Cunningham Airfield,
Pray and Nevins.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4442 9067 4442 9053 4455 9043 4452 9032
4428 9032
TIME...MOT...LOC 0623Z 294DEG 30KT 4446 9058
NMBSpecial weather statement, Aug 25, 1:59 AM CDT, 48 minutes before
Special Weather Statement National Weather Service La Crosse WI 159 AM CDT Tue Aug 25 2020 WIZ029-250745- Clark- 159 AM CDT Tue Aug 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLARK COUNTY... At 158 AM CDT, a strong thunderstorm was located near Neillsville, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Neillsville, Loyal, Greenwood, Shortville, Lynn, Willard, Granton, Chili, Hog Corners, Highway 73 And 98, Chili Corners, Christie, Veefkind, The Cunningham Airfield, Sidney, County Roads H And K, Nevins, Highway 95 And 73, Globe and The Neillsville Municipal Airport. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4454 9081 4480 9075 4477 9032 4444 9032 TIME...MOT...LOC 0658Z 281DEG 31KT 4464 9056 NMB
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:15 PM CDT | Special Weather Statement | ARX | Adams | 60 min |
| Aug 24, 9:46 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 44 min |
| Aug 24, 10:28 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 47 min |
| Aug 24, 11:13 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 47 min |
| Aug 24, 11:19 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Trempealeau | 41 min |
| Aug 24, 11:31 PM CDT | Special Weather Statement | ARX | Jackson | 44 min |
| Aug 24, 11:59 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 61 min |
| Aug 25, 12:02 AM CDT | Special Weather Statement | ARX | Juneau | 43 min |
| Aug 25, 12:48 AM CDT | Special Weather Statement | ARX | Adams | 42 min |
| Aug 25, 12:59 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 46 min |
| Aug 25, 1:24 AM CDT | Special Weather Statement | ARX | Jackson | 36 min |
| Aug 25, 1:59 AM CDT | Special Weather Statement | ARX | Clark | 46 min |
| Aug 25, 2:08 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 37 min |
| Aug 25, 2:48 AM CDT | Heat Advisory | ARX | Buffalo, Crawford, Grant, Jackson, La Crosse, Monroe and 3 more | 16 hr |
| Aug 25, 6:42 AM CDT | Special Weather Statement | ARX | Juneau | 63 min |
| Aug 25, 7:08 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Monroe | 67 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.